Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 98, NWS Des Moines, IA

October 29, 2009Appanoose County, Wayne County, Iowa

NWS Des Moines, IA issued this river flood warning at Oct 29, 2009, 9:02 PM CDT for Appanoose County, Wayne County, Iowa. It took effect at Oct 30, 2009, 12:33 AM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2009, 9:02 PM CDT (02:02 UTC)
In effect from
Oct 30, 2009, 12:33 AM CDT
Expired
Oct 30, 2009, 8:09 PM CDT
In force
20 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Appanoose County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Chariton River near Promise City (PRMI4).

Action stage
22 ft
Minor stage
25 ft
Moderate stage
28 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06903700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 29, 8:55 PM CDT, 7 minutes earlier.

Area forecast discussion, Oct 29, 8:55 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
855 PM CDT THU OCT 29 2009

.UPDATE...
DRY SLOT HAS MADE SIGNIFICANT PROGRESS INTO IA THIS EVENING AND HAS
ENDED HEAVY RAIN THREAT OVER ALL BUT N CENTRAL AND E CENTRAL
COUNTIES.  HAVE AMENDED FORECAST TO DRAMATICALLY REDUCE POPS
OVERNIGHT CENTRAL AND WESTERN SECTIONS...AND LOWERED FROM
CATEGORICAL TO SCATTERED WORDING EAST BY 04Z WHEN EXTRAPOLATION
EXITS RAIN SHIELD FROM FORECAST AREA.  MADE SIMILAR CHANGES TO FLASH
FLOOD WATCH...CANCELING WHERE APPROPRIATE AND ENDING BY MIDNIGHT
ELSEWHERE.  THIS MAY STILL BE A TAD TOO LATE...BUT HEADING IN THE
RIGHT DIRECTION.  MAY CANCEL EARLY ONCE RAIN CLEARS AREA.  ALSO MADE
SOME MINOR TEMP/DEWPOINT CHANGES TO KEEP THEM STEADY UNTIL FROPA.

&&

.SHORT TERM...TONIGHT
RAIN AND THUNDERSTORMS CONTINUE TO OUR SW AND MOISTURE CHANNEL
INHIBITED FOR THE NEXT 12 TO 18 HOURS AS 50 TO 60KT H850 FLOW
CONTINUES FROM THE SW. WATER VAPOR IMAGERY SHOWS THE MAIN SYSTEM
JUST ROUNDING THE BEND ACROSS EASTERN OK. SFC LOW APPEARS TO BE
REORGANIZING OVER NORTHEAST OK. HT FALLS FROM 12Z AT H850 THROUGH
H500 SHOWED LITTLE EASTWARD TRANSLATION OF THE UPPER LEVEL
FEATURES...THUS THE MOISTURE CHANNEL WILL REMAIN IN PLACE FOR THE
NEXT 12 HOURS. QPF BEGINNING TO EXPAND AGAIN WITH THE NEXT
WAVE...WITH GOOD FORCING AND HIGH PWATS AND THE LOW FFG OVER THE
SOUTH AND EAST...ANY ADDITIONAL 1 TO 3 INCH RAINFALLS WILL POSE
PROBLEMS. RAIN SHOULD TAPER OFF AFT 06Z TNT AS DRY SLOT ENTERS THE
PICTURE WITH SOME RESIDUAL DRIZZLE BEFORE THE DRY SLOT TAKES OVER
THE AREA AFT 09Z. MINS WILL NOT DROP MUCH WITH STRONG SE
WINDS...RAIN...AND OVERCAST. SOME COOLER TEMPS WILL BE MOVING INTO
THE WEST TOWARD MORNING...THOUGH STILL MILD.

.LONG TERM...FRIDAY THROUGH THURSDAY
PRIMARY PRECIPITATION WILL BE DONE BY 12Z FRIDAY MORNING THROUGH THE
UPPER LEVEL TROUGH WILL STILL BE WEST OF THE AREA. STRONG SFC COLD
ADVECTION WILL BE PASSING THROUGH CNTRL IOWA FRIDAY MORNING AND
ACTUALLY LIFTING EAST/NORTHEAST THROUGH THE REMAINDER OF THE AREA
12-15Z AS COLD AIR WRAPS AROUND THE SYSTEM. THE RESULT WILL BE
FALLING TEMPERATURES IN THE MORNING WITH SOME REBOUND IN THE
AFTERNOON HOWEVER HIGH TEMPERATURES WILL LIKELY BE AROUND 12Z MOST
LOCATIONS. MOISTURE WILL BE QUITE LIMITED MUCH OF THE DAY THROUGH A
FEW SHOWERS WILL BE POSSIBLE OVER THE NORTH LATE FRIDAY INTO FRIDAY
EVENING AS THE WAVE TRANSLATES EAST ACROSS THE STATE.

COOL AND DRY CONDITIONS ARE EXPECTED ON SATURDAY WITH A BREEZY
NORTHWEST WIND. LOW LEVEL WARM ADVECTION COMMENCES SATURDAY NIGHT
AND WILL RESULT IN A WARMER DAY ON SUNDAY. WENT CONSERVATIVE ON
TEMPERATURES FOR SUNDAY AT THIS TIME THOUGH IF SUFFICIENT SUN IS
AVAILABLE...SOUTHWEST WINDS COULD EASILY PUSH HIGHS INTO THE 60S
OVER MUCH OF THE CENTRAL AND SOUTH. A SYSTEM MOVING THROUGH THE
NORTHWEST FLOW WILL AFFECT NORTHERN IOWA LATE IN THE DAY BRINGING AN
INCREASE IN CLOUD COVER AND POSSIBLY SOME LIGHT RAIN INTO THE
EVENING. NO SIGNIFICANT WEATHER NEXT WEEK...MONDAY THROUGH THURSDAY.
POTENTIAL FOR ANOTHER SYSTEM TO CLIP THROUGH TUESDAY AND TUESDAY
EVENING WITH ANOTHER POTENTIAL FOR LIGHT RAIN OTHERWISE DRY WITH
SEASONAL TEMPERATURES.

&&

.AVIATION...30/00Z
WIDESPREAD IFR/LIFR CONDITIONS...MAINLY DUE TO CIGS...COVER MUCH OF
IA EARLY THIS EVENING.  SHOWERS COVERED MUCH OF THE STATE AS WELL
WITH EMBEDDED THUNDER SE NEAR KOTM.  THIS PRECIP SHIELD SHOULD
CONTINUE LIFTING N AND E THIS EVENING WITH SHOWERS AND ISOLATED
STORMS DIMINISHING SW-NE THROUGH 07Z.  CIGS SHOULD REMAIN IFR FOR
SEVERAL HOURS EVEN AFTER PRECIP ENDS...FOLLOWED BY INCREASING WINDS
EARLY FRI MORNING.  CIGS SHOULD LIFT BECOMING MVFR/VFR FOR MUCH OF
FRI TOO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH N CENTRAL AND E
CENTRAL SECTIONS TIL MIDNIGHT.

&&

SHORT TERM...REV/SMALL
LONG TERM...DONAVON
AVIATION...SMALL
Hazardous weather outlook, Oct 29, 11:29 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1129 AM CDT THU OCT 29 2009

IAZ017-026>028-036>039-046>050-058>062-070>075-081>086-092>097-
301630-
CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
GREENE-BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1129 AM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL THUNDERSTORMS WILL AFFECT THE AREA AGAIN THIS AFTERNOON AND
INTO TONIGHT...ENDING AFTER MIDNIGHT. A FEW STORMS COULD BE STRONG...
PRODUCING SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL IS
ALSO LIKELY WHICH COULD LEAD TO SOME FLASH FLOODING IN THE OUTLOOK
AREA.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH EARLY FRIDAY MORNING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY HEAVY RAINFALL
REPORTS WOULD BE APPRECIATED.

IAZ004>007-015-016-023>025-033>035-044-045-057-301630-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-AUDUBON-
1129 AM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

In the hours before

Local storm report, Oct 29, 4:21 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HEAVY RAIN       SSW GENEVA              42.67N 93.13W
10/29/2009  M3.30 INCH       FRANKLIN           IA   TRAINED SPOTTER

            AMOUNT FALLEN SINCE 6AM.

&&

JH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 8:48 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth14 hr
Oct 29, 9:02 PM CDTRiver Flood WarningDMXLucas, Wayne46 hr
Oct 29, 11:56 PM CDTRiver Flood WarningDMXMahaska, Marion31 hr
Oct 30, 1:32 AM CDTRiver Flood WarningDMXWapello15 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.